Unseen hazards of coated aspirin

PEOPLE'S PHARMACY

February 06, 2005|By Joe Graedon & Teresa Graedon KING FEATURES SYNDICATE

I've heard that a daily dose of aspirin might lead to an ulcer due to the corrosive effect of aspirin on the lining of the stomach. Enteric-coated aspirin is sometimes recommended. I understand that it results in the aspirin dissolving in the intestine rather than the stomach. Why is it better to get a hole in your intestine thanyour stomach?

Holes in any part of the digestive tract are undesirable! Dr. Waqar Qureshi, chief of endoscopy at Baylor College of Medicine, says that doctors mostly ignored the effect of medications on the small intestine until recently because it was so hard to examine. But a new "camera pill" allows researchers to look further for lesions. Qureshi's research shows that 70 percent of patients taking arthritis medicines (NSAIDs) might develop lesions in the small intestine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.